Nevada, 2009

Heavy Snow in Nevada, February 16, 2009

February 16, 2009 · NWS VEF · 3 events in 3 counties and zones

The last in a series of Pacific storms brought heavy snow to the higher elevations of southeast California and southern Nevada.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

The last in a series of Pacific storms brought heavy snow to the higher elevations of southeast California and southern Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 15, 10:50 PM PST, 3 hours 10 minutes earlier.

Area forecast discussion, Feb 15, 10:50 PM PST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1050 PM PST SUN FEB 15 2009

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL REMAIN OFF THE
NORTHERN CALIFORNIA COAST TONIGHT. AN UPPER LEVEL DISTURBANCE WILL
EJECT INLAND ACROSS THE AREA MONDAY SPREADING PRECIPITATION ACROSS
THE ENTIRE REGION. SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE IN
THE MOUNTAINS. IT WILL REMAIN COOL AND UNSETTLED ON TUESDAY. A
WARMING TREND IS THEN EXPECTED FOR THE LATTER HALF OF THE WEEK UNDER
A RIDGE OF HIGH PRESSURE.
&&

.UPDATE...ONE ISSUE THAT CAME TO LIGHT AFTER THE FIRST UPDATE WAS
THE GOOD POTENTIAL FOR SNOW REACHING THE OWENS VALLEY FLOOR MONDAY
MORNING. PRECIPITATION WILL BEGIN TO FALL AROUND DAYBREAK AND THE
00Z NAM BUFR SOUNDING INDICATES IT WILL BE COLD ENOUGH FOR SNOW DOWN
TO THE VALLEY FLOOR...AT LEAST THROUGH NOON. ISSUED A WINTER WEATHER
ADVISORY FOR SNOW FROM 7 AM TO 4 PM PST.

FIRST UPDATE...THE LATEST AVAILABLE INFORMATION REVEALS A FEW
CONCERNS WITH THE FORECAST TRENDS. LIGHT RADAR RETURNS BETWEEN SAN
DIEGO AND YUMA UP THROUGH THE SOUTHERN TIP OF NEVADA INDICATE VIRGA
AND POSSIBLE A FEW SPRINKLES DEVELOPING UP THROUGH SOUTHEAST NEVADA
AND NORTHWEST ARIZONA OVERNIGHT. MAY NEED TO INCREASE POPS TONIGHT
FOR THIS AREA. ALSO...BOTH THE NAM AND GFS INITIALIZED WELL THE
FRONTAL BAND NEAR POINT CONCEPTION. THE GFS IS FASTER AT BRINGING
THIS EASTWARD AND INDICATES PRECIPITATION COULD BEGIN BY NOON PST
OVER LAS VEGAS NEVADA AND TAPER OFF AFTER 6 PM PST. THE 00Z NAM IS A
FEW HOURS SLOWER WITH THE PROGRESSION OF THE WIDE SWATH OF PRECIP.
WILL UPDATE TO INCREASE PRECIPITATION ONSET A FEW HOURS EARLIER FROM
WEST TO EAST AND INCREASE POPS INTO THE 60-70 RANGE FOR LAS VEGAS IN
THE AFTERNOON. EXPECT FORECAST UPDATE AROUND 10 PM PST.
&&

.AVIATION...FOR MCCARRAN...SOUTH TO SOUTHEAST WINDS DEVELOP
MONDAY MORNING AFTER 18Z. GUSTS WILL LIKELY REACH 20 KNOTS OR
POSSIBLY HIGHER. ALSO...CEILINGS ARE EXPECTED TO LOWER DOWN TO 4-5K
FEET WITH RAIN DEVELOPING AFTER 21Z. THESE CONDITIONS SHOULD PERSIST
DURING THE 6 HOUR WINDOW BETWEEN 162100Z AND 170300Z FOLLOWED BY
INCREASING CEILINGS BUT STILL SOME SHOWERS AND CLOUD BASES AROUND 5K
THROUGH THE EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL REMAIN GUSTY FROM THE SOUTH TO SOUTHWEST IN
THE OWENS VALLEY AND IN ESMERALDA. MONDAY MORNING ONWARDS WILL SEE
HEAVY SNOW IN THE AREAS MOUNTAIN RANGES ABOUT 5000-5500 FEET AND
RAIN AT LOWER ELEVATIONS. CONDITIONS WILL NOT START TO IMPROVE UNTIL
LATE MONDAY NIGHT FROM WEST TO EAST.
&&

.PREV DISCUSSION.../345 PM PST SUN FEB 15 2009/

.SHORT TERM...STRONG SOUTH TO SOUTHEAST WINDS CONTINUE UP THROUGH
THE OWENS VALLEY AND VALLEYS OF ESMERALDA AND CENTRAL NYE COUNTY.
DYER NEVADA WEB CAMERA CONTINUES TO SHOW THE VISIBILITY BEING
REDUCED AT TIMES IN BLOWING DUST OFF NEARBY DRY LAKE BEDS. ADVISORY
LEVEL GUSTS HAVE BEEN ISOLATED AT BEST...HOWEVER WILL CONTINUE THE
WIND ADVISORY THROUGH 7 PM PST. RADAR SHOWS BAND OF RAIN LIFTING
NORTH OVER CENTRAL CALIFORNIA THIS AFTERNOON. THIS FITS MODEL OUTPUT
AS UPPER WINDS BACK TONIGHT AS STRONG SHORTWAVE DIGS DOWN BACKSIDE
OF TROUGH. RAIN BAND WILL TAKE ON A MORE NORTH/SOUTH ORIENTATION
TONIGHT ALONG THE CALIFORNIA COAST. STRONG SHORTWAVE TROUGH WILL
EJECT INLAND MONDAY AND SPREAD MOISTURE/DYNAMICS INTO OUR WESTERN
ZONES MONDAY MORNING. THE BAND WILL CONTINUE EAST INTO SOUTHERN
NEVADA MONDAY AFTERNOON THEN ACROSS NORTHWEST ARIZONA MONDAY NIGHT.
ONLY SIGNIFICANT CHANGE TO POP FIELDS WAS TO REDUCE VALUES SOUTHEAST
NEVADA AND NORTHWEST ARIZONA MONDAY. WILL UPGRADE WINTER STORM WATCH
TO A WARNING FOR INYO AND CENTRAL NYE COUNTY MOUNTAINS. WILL
CONTINUE WITH WATCHES ELSEWHERE FOR NOW. ANOTHER ROUND OF STRONG
SOUTH TO SOUTHEAST WINDS EXPECTED TOMORROW FOR SAN BERNARDINO AND
MOHAVE COUNTIES AS ANOTHER WIND ADVISORY MAY BE NECESSARY. DID BUMP
UP TEMPERATURES IN EASTERN ZONES DUE TO DELAYED ONSET OF RAIN AND
INCREASED SOUTHERLY WINDS. CONTINUED UNSETTLED AND COOL TUESDAY WITH
UPPER TROUGH LINGERING OVER THE AREA.

.LONG TERM...THE AREA WILL BE ON THE BACK SIDE OF THE TROUGH COME
WEDNESDAY MORNING. BOTH GFS AND ECMWF DEPICT A MINOR RIPPLE WORKING
SOUTHEAST ON THE BACK SIDE OF THE TROUGH. HAVE KEPT IN THE POPS IN
THE NORTH PART OF THE FORECAST AREA AS A RESULT. REST OF THE WEEK
WILL SEE RIDGING BUILD IN AND A WARMING TREND. JUST MADE MINOR
ADJUSTMENTS IN THE FORECAST. THE LAST DAY IN THE EXTENDED SUNDAY IS
ONE OF LOWER CONFIDENCE AS MODELS DIFFER ON THE APPROACH OF THE NEXT
SYSTEM. GFS KEEP MORE RIDGING OVER THE AREA AS ECMWF HAS THE RIDGE
SHIFT EAST OR FLATTENED AND BRINGS IN MORE MOISTURE THAN THE GFS.
KEPT IN INHERITED HIGHER POPS FOR OUR HIGHER ELEVATION AREAS AS THE
ECMWF IDEA OF INCREASED MOISTURE IS MORE PLAUSIBLE DUE TO IT
PERFORMANCE.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH LATE
     MONDAY NIGHT FOR NVZ015-018-019.
     WINTER STORM WARNING FROM 7 AM TO 10 PM PST MONDAY FOR NVZ014.
AZ...WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY
     MORNING FOR AZZ001-003.
CA...WINTER STORM WARNING FROM 7 AM TO 10 PM PST MONDAY FOR CAZ519-
     521-522.
     WINTER WEATHER ADVISORY FROM 7 AM TO 4 PM PST MONDAY FOR CAZ520.
&&

ADAIR/PIERCE/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Feb 15, 4:22 AM PST, 21 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
422 AM PST SUN FEB 15 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-160600-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
422 AM PST SUN FEB 15 2009 /522 AM MST SUN FEB 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG PACIFIC STORM SYSTEM WILL BRING THE POTENTIAL FOR HEAVY
SNOW IN THE MOUNTAINS OF INYO COUNTY CALIFORNIA AND SOUTHERN
NEVADA AND NORTHWEST ARIZONA MONDAY THROUGH MONDAY NIGHT. A WINTER
STORM WATCH FOR HEAVY SNOW IS IN EFFECT. SNOWFALL COULD RANGE FROM
1 TO 2 FEET ALONG THE EAST SLOPES OF THE SIERRA WITH 8 TO 16
INCHES IN THE MOUNTAINS OF DEATH VALLEY NATIONAL PARK AND SOUTHERN
NEVADA AND NORTHWEST ARIZONA. RAIN IS LIKELY ACROSS MUCH OF THE
MOJAVE DESERT. SCATTERED RAIN AND SNOW SHOWERS ARE EXPECTED
TUESDAY BEFORE A DRYING TREND TAKES PLACE DURING THE MIDDLE AND
LATTER PART OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Spring Mountains

When
February 16, 2:00 AM PST to 8:00 PM PST
Where
Spring Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

Twelve inches of snow fell at Mount Potosi.

Heavy Snow, Esmeralda/Central Nye

When
February 16, 9:00 AM PST to 8:50 PM PST
Where
Esmeralda/Central Nye forecast zone
Reported by
Law Enforcement
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

Six inches of snow fell at Goldfield (5690').

Heavy Snow, Lincoln County Except the Sheep Range

When
February 16, 5:00 PM PST to 11:00 PM PST
Where
Lincoln County Except the Sheep Range forecast zone
Reported by
Law Enforcement
Coordinates
37.643, -114.877 (the zone’s center; the record gives no point)

Eight inches of snow fell at Pioche (6060').

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149984, 149985, 149986.